
More and more people use SSRI antidepressants — not only for severe depression but also for anxiety disorders, adjustment disorders, after burnout episodes or chronic stress. For many patients an important stage is the moment they ask: “Can I stop the medication now?”.
In clinical practice it is at this point that SSRI discontinuation syndrome most often appears — a surprising set of physical and emotional symptoms that are easily mistaken for an “immediate relapse”. This experience can undermine trust in treatment, in oneself and in one’s resources.
Holistica — holistic psychiatry online — approaches this topic differently: stopping medication is a process in which not only the dose matters but also the state of the nervous system, lifestyle, stress burden and the level of support. That is why it is so important not to do it alone, but to plan dose changes with a doctor — including in a online psychiatric consultation format.
What is SSRI discontinuation syndrome
SSRI discontinuation syndrome (antidepressant discontinuation syndrome) is a group of symptoms that may occur after abrupt cessation or too-rapid reduction of an antidepressant, particularly if it has been taken consistently for at least several weeks.
This is not addiction in the classical sense (as with alcohol or opioids), but the fact that the brain and nervous system have adapted to the presence of the drug. When the drug concentration in the blood falls sharply, a transient state of “maladaptation” arises, which the body experiences as a range of unpleasant symptoms.
Withdrawal syndromes after medications can affect various classes of antidepressants, but in practice they are most often discussed with SSRIs and SNRIs.
When SSRI withdrawal symptoms appear
In a typical scenario SSRI withdrawal symptoms begin from a few days up to about a week after:
abrupt discontinuation of the medication,
significant shortening of the dosing interval (e.g. “I took it irregularly, every other day, then stopped”),
too-rapid dose reduction relative to the length of prior treatment.
The duration and severity of symptoms depend among others on:
the specific substance (some drugs with a short half‑life are “harder” to discontinue),
the dose and duration of use,
individual nervous system sensitivity and overall burden (sleep, stress, comorbid illnesses).
For some people the discontinuation syndrome is mild and short-lived; for others it can be intense enough to prevent daily functioning and require changes to the treatment plan.
SSRI withdrawal symptoms — how they can look in practice
The list of possible symptoms is broad. Many people experience a characteristic mixture of physical and emotional symptoms that were minimal or absent before stopping.
Commonly reported are:
Flu-like symptoms — muscle aches, chills, a feeling of malaise, fatigue, sweating.
Dizziness, balance problems — from a sensation of “swaying” to difficulty with quick head turns.
“Brain zaps” — brief, unpleasant “discharges” felt in the head, often with eye movements.
Sleep disturbances — difficulty falling asleep, frequent awakenings, vivid dreams.
Emotional symptoms — anxiety, irritability, sudden tearfulness, feelings of “unreality”, decreased stress tolerance.
For highly functioning people (leaders, entrepreneurs, managers) this can be particularly difficult: “for a few weeks I was fine, I regained form, but after stopping the medication everything collapses”. At such moments it’s easy to adopt the narrative: “I’m weak”, “I can’t manage without medication”, which further burdens the nervous system.
How to recognise withdrawal syndrome versus relapse of depression or anxiety
This is one of the key questions to discuss with the doctor — also during an e‑visit with a psychiatrist. There are practical points clinicians usually pay attention to:
Time of symptom onset
Discontinuation syndrome: usually within a few days of a dose change or stopping.
Relapse of depression/anxiety: more often develops over weeks rather than day-to-day and resembles previous episodes.
Nature of symptoms
Discontinuation syndrome: many physical symptoms (dizziness, “brain zaps”, flu‑like symptoms) plus mood variability.
Relapse: classic depressive symptoms dominate (loss of interest, anhedonia, prolonged low energy, guilt) or anxiety symptoms (persistent worry, panic attacks).
Response to reintroducing the dose
In discontinuation syndrome a relatively quick improvement is often observed after returning to the previous dose or slowing the taper.
In relapse, improvement after returning to treatment usually takes time comparable to the initial introduction of therapy (weeks, not days).
Self-assessment of “is this withdrawal or relapse” can be misleading. It is safer to treat the emergence of such symptoms as a signal to contact a psychiatrist online and analyse the situation: tapering speed, current burdens, and history of prior episodes.
Why you shouldn’t stop SSRIs on your own
The intuitive thought after feeling better is natural: “so why do I need the drug?”. The problem arises when the decision to stop is sudden, without a plan and without support.
Possible consequences include:
severe SSRI discontinuation syndrome that the patient interprets as “a breakdown” or “personal failure”;
loss of trust in treatment (“I started a drug and now I feel worse”);
chaotic dose changes, switching to other medications without a considered strategy;
dropping out of therapy altogether — due to fear of a repeat of the experience.
From the perspective of holistic psychiatry medications are one tool among many, not the only one. That is precisely why introducing and discontinuing them requires special care — so as not to overload an already strained nervous system.
Safer SSRI discontinuation — what to address with your doctor
An SSRI discontinuation plan should always be tailored. During a online psychiatric consultation or in-person visit it is worth discussing several key topics:
Pace of reduction
Slower, gradual dose reductions often work better than a “rapid descent” over 2–4 weeks, especially if the patient has previously experienced strong withdrawal symptoms.Timing in life
Stopping medication during a period of high burden (major work project, family crisis, lack of sleep) increases the risk of difficult symptoms. Sometimes it is worth waiting for a more stable period.Symptom monitoring
Keeping a short diary (sleep, mood, anxiety, physical symptoms) helps both patient and doctor see patterns, distinguish withdrawal from relapse and adjust the plan in real time.Parallel support
Psychotherapy, psychoeducation, body‑work, practices that regulate the nervous system (breathing, gentle movement, sleep hygiene) can significantly lower overall arousal and ease the transition through dose changes.
In the model of psychiatry online Łódź / for all of Poland this is also possible for people who do not have a nearby clinic — thanks to telepsychiatry and e‑visits with a psychiatrist you can plan tapering step by step with regular contact and the possibility of rapid response to worrying symptoms.
How Holistica — holistic psychiatry online can support you
At Holistica the starting point differs from the classic “dose-only” model:
a focus on nervous system regulation (sleep, body tension, breathing style, stress exposure);
combining pharmacotherapy with psychoeducation, body-work and evidence-based practices (e.g. selected breathing techniques, circadian rhythm regulation, work on workload for leaders);
realistic planning: “what next with medications?”, instead of postponing the topic indefinitely or making abrupt decisions like “I’ll stop taking them from tomorrow”.
If you:
are considering stopping an antidepressant,
have previously experienced a difficult SSRI discontinuation syndrome,
have had an episode of burnout and wish to gradually reduce dose over time,
you can discuss your situation during a online psychiatric consultation.
Treatment decisions always require an individual assessment of health, and the information in this article does not replace medical consultation.
Selected references
Gabriel M., Sharma V. Antidepressant discontinuation syndrome. Canadian Medical Association Journal, 2017.
Cleveland Clinic. Antidepressant Discontinuation Syndrome – Symptoms & Causes.
Warner CH. Antidepressant Discontinuation Syndrome. American Family Physician, 2006.
Horowitz M.A., Taylor D. Tapering of SSRI treatment to mitigate withdrawal symptoms. Journal of Affective Disorders, 2019.
Royal College of Psychiatrists. Stopping antidepressants.
Horowitz M.A. Distinguishing relapse from antidepressant withdrawal. BJPsych Advances.



